Alert archive / Virginia / Flash Flood Warnings in 2018
Flash Flood Warning 63, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 4, 2018, 1:55 AM EDT for City of Lynchburg, Virginia. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2018, 1:55 AM EDT (05:55 UTC)
- Expired
- Aug 4, 2018, 10:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.9
The text
As transmitted.
686
WGUS51 KRNK 040555
FFWRNK
VAC680-041400-
/O.NEW.KRNK.FF.W.0063.180804T0555Z-180804T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
155 AM EDT SAT AUG 4 2018
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
The central City of Lynchburg in central Virginia...
* Until 1000 AM EDT Saturday
* At 153 AM EDT, Lynchburg Emergency Management reported that water
is holding within the shores of College Lake. While the situation
continues to remain stable, Emergency officials will monitor the
dam this morning and draining will commence later this morning. As
a result, the flash flood warning may need to be extended through
Saturday morning as a precaution.
* Some locations that will experience flooding include...
Lynchburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3739 7920 3744 7920 3743 7914 3742 7914
3741 7913 3740 7913
$$
KKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 1:54 AM EDT, 1 minute earlier.
Area forecast discussion, Aug 4, 1:54 AM EDT, 1 minute before
Area Forecast Discussion National Weather Service Blacksburg VA 154 AM EDT Sat Aug 4 2018 .SYNOPSIS... A very moist airmass over the Mid-Atlantic region will finally begin to shift east, bringing a decrease in the coverage of showers and storms for the weekend as weak high pressure builds over the area. && .NEAR TERM /THROUGH TODAY/... As of 857 PM EDT Friday... Layered PWAT Composite Satellite imagery shows the deeper moisture that has plagued our area for the past several days is finally beginning to shift east, but low to mid level moisture remains in place. This was reflected in the RNK evening sounding with PWAT values falling to 1.32", from 1.7" this morning. Isolated showers continue to dot our region, mainly in the south and east along a weak sfc trof. With our area remaining near the RR quad of an upper level jet axis to our north and west, would not be surprised to see spotty showers linger into the early overnight hours, and have kept small pops well into the overnight hours to account for this. Coverage should gradually diminish, as a upper level wave in northern WV and associated vort axis extending south into our area lift northward tonight. With light winds, clearing skies and abundant low level moisture,expect stratus and some areas of fog to develop with strong signals from the SREF model as well the Rapid Refresh Ensemble System for this scenario. Only minor adjustments to made to the forecast lows. High pressure will keep most of the area dry Saturday, however with afternoon heating and available moisture, scattered thunderstorms are possible. && .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... As of 315 PM EDT Friday... Lingering piece of the residual upper trof will finally lift out Saturday night allowing for a period of ridging aloft to take shape into early next week. This will make for drier days for Sunday into Monday with any convection mainly orographically driven over southwest sections Sunday and across the west Monday with a gradual return of deeper moisture. However appears much of the period will be dominated by high pressure offshore and subsequent subsidence as seen via dry air aloft off latest forecast soundings and instability. Thus running with no more than diurnally driven chance pops Sunday/Monday with overall mainly sunny days and mostly clear overnights. Will be much warmer given heating of somewhat drier air under weak southwest flow that will bump 850 temps to above +20 deg/C Sunday into Monday. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 300 PM EDT Friday... Return to another unsettled/wet period appears in store during the extended outlook as brief ridging across the southeast states breaks down early in the period with a return to upper troffiness by midweek. This will allow for moisture to quickly return ahead of a series of cold fronts that will dive southeast toward the region before likely stalling near or just east of the region by Friday. Main aspect of this will be with increasing coverage of daily showers and thunderstorms, espcly Wednesday into Thursday, when 500 mb heights will be lower and perhaps coupled with pieces of shortwave energy per latest GFS. Thus plan to have pops bumping up to higher chances by Tuesday afternoon followed by high chance to likelys Wednesday/Thursday and at least chance coverage on Day7. Will see temperatures return to more summery levels as midweek 850 mb warming combines with periods of westerly flow to push highs to around 90 east, and well into the 80s west through midweek. This before seeing some slight late week cooling as the combination of fronts/moisture act to temper highs back into the 70s and 80s. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... As of 200 AM EDT Saturday... Weak upper level trof lingers over the eastern Mid-Atlantic with potential for lingering showers east of KLYH and KDAN. Of greater concern is development of fog/stratus due to clearing skies in the wake of the trof allowing radiational cooling of the moist boundary layer. Anticipating extensive mountain valley fog this morning with vsbys under 1/2sm for the mountain valleys. Elsewhere, dense fog will be patchy, with development of low stratus east of the blue ridge, cigs AOB 1000 feet. Confidence on the coverage of clouds and extent of fog is low to moderate, but high that this hazard will impact some TAF sites. VFR conditions and good flying weather expected after 15z/11AM Saturday after deeper mixing begins, stratus and fog eroding. Light winds are expected through the period. Extended... Moist airmass will slowly diminish during the weekend with a return to a more summerlike pattern as upper ridging builds in from the Atlantic limiting storms to mainly the afternoon/evening variety. Until then should expect periods of sub-VFR conditions in storms as well as at night/early morning at most sites. Confidence is moderate to high, both temporally and spatially throughout the extended period. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH/RCS NEAR TERM...PH/RCS SHORT TERM...JH LONG TERM...JH AVIATION...PM
Hazardous weather outlook, Aug 3, 8:02 PM EDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 802 PM EDT Fri Aug 3 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-040900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- 802 PM EDT Fri Aug 3 2018 This Hazardous Weather Outlook is for portions of north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia, and southeast West Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 3, 8:51 PM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 PM EDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM FLASH FLOOD 1 WSW ELKIN 36.25N 80.86W
08/02/2018 SURRY NC EMERGENCY MNGR
FOUR TO FIVE FEET OF WATER WAS OBSERVED ACROSS MUCH OF
ELKIN MUNICIPLE PARK AS BIG ELKIN CREEK ROSE OUT OF ITS
BANKS.
&&
16Special weather statement, Aug 3, 8:58 PM EDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
858 PM EDT FRI AUG 3 2018
NCZ001-018-019-040200-
Ashe-Wilkes-Watauga-
858 PM EDT FRI AUG 3 2018
...PERSISTENT HEAVY RAIN WILL AFFECT WEST CENTRAL WILKES...EASTERN
WATAUGA AND SOUTHWESTERN ASHE COUNTIES...
Until 1000 PM EDT.
At 855 PM EDT, showers with locally heavy rainfall were nearly
stationary near Todd, Blowing Rock, and Summit. These persistent
showers may produce some localized flooding.
Locations impacted include...
Boone...
Blowing Rock...
Deep Gap...
Todd...
and Blowing Rock In Caldwell County.
This includes The following Location Appalachian State University.
LAT...LON 3612 8170 3637 8165 3630 8131 3624 8137
3612 8154
TIME...MOT...LOC 0055Z 219DEG 5KT 3632 8161 3611 8166 3626 8139
MBSLocal storm report, Aug 3, 9:02 PM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
902 PM EDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD REIDSVILLE 36.35N 79.67W
08/02/2018 ROCKINGHAM NC 911 CALL CENTER
MULTIPLE ROADS CLOSED DUE TO FLASH FLOODING THROUGHOUT
THE COUNTY...INCLUDING ROUTE 29 NEAR RUFFIN...ROUTE 29
BUSINESS IN OREGON HILL...FRONT STREET IN EDEN...MCCOLLUM
ROAD SOUTHEAST OF MADISON...BERRY HILL RIDGE ROAD WEST OF
PELHAM...ANGELL ROAD AND SAND ROCK BRIDGE LANE SOUTHEAST
OF MADISON...ROUTE 65 AND IRON WORKS ROAD WEST OF
REIDSVILLE...WITTY ROAD WEST OF MONROETON...WOLF ISLAND
ROAD NEAR REIDSVILLE...AND CRUTCHFIELD ROAD NEAR
REIDSVILLE
0100 PM FLASH FLOOD 4 NNW REIDSVILLE 36.40N 79.69W
08/02/2018 ROCKINGHAM NC PUBLIC
TWO FEET OF WATER FLOWING OVER LAKE LEMAR ROAD DUE TO
FLOODING FROM LAKE LEMAR
0420 PM TSTM WND DMG WALNUT COVE 36.29N 80.14W
08/02/2018 STOKES NC DEPT OF HIGHWAYS
A FEW TREES WERE BLOWN DOWN AROUND THE COMMUNITY OF
WALNUT COVE.
0420 PM TSTM WND DMG WALNUT COVE 36.29N 80.14W
08/02/2018 STOKES NC DEPT OF HIGHWAYS
A FEW TREES WERE BLOWN DOWN AROUND THE COMMUNITY OF
WALNUT COVE.
0430 PM TSTM WND DMG PINE HALL 36.32N 80.07W
08/02/2018 STOKES NC TRAINED SPOTTER
A LARGE TREE AND MULTIPLE LARGE LIMBS WERE BLOWN DOWN
NEAR THE COMMUNITY OF PINE HALL BY THUNDERSTORM WINDS.
0435 PM HAIL 5 W MADISON 36.38N 80.07W
08/02/2018 M0.50 INCH STOKES NC EMERGENCY MNGR
0450 PM TSTM WND DMG MARTINSVILLE CITY 36.68N 79.87W
08/02/2018 CITY OF MARTINSVIL VA 911 CALL CENTER
AT LEAST 20 TREES WERE BLOWN DOWN BY THUNDERSTORM WINDS
AT SEVERAL LOCATIONS ACROSS HENRY COUNTY AND THE CITY OF
MARTINSVILLE.
0501 PM FLOOD ROANOKE 37.28N 79.96W
08/02/2018 CITY OF ROANOKE VA 911 CALL CENTER
CITY OF ROANOKE REPORTS MINOR FLOODING OF SEVERAL LOW
WATER CROSSINGS.
0523 PM FLASH FLOOD 1 W MARTINSVILLE CITY 36.68N 79.88W
08/02/2018 CITY OF MARTINSVIL VA BROADCAST MEDIA
WDBJ VIEWER REPORTED BRIDGE STREET AND MEMORIAL BOULEVARD
WERE FLOODED.
0530 PM FLOOD 2 S FOREST 37.34N 79.28W
08/02/2018 BEDFORD VA PUBLIC
MINOR STREET FLOODING ON WATERLICK ROAD NEAR INTERSECTION
WITH THOMAS JEFFERSON ROAD.
0550 PM TSTM WND DMG 1 N CALLANDS 36.83N 79.58W
08/02/2018 PITTSYLVANIA VA POST OFFICE
POSTAL CARRIER REPORTED LARGE LIMBS DOWN JUST OFF OF SAGO
RD IN CALLANDS. TIME ESTIMATED FROM RADAR.
0600 PM TSTM WND DMG 3 SSE FOREST 37.32N 79.26W
08/02/2018 CAMPBELL VA 911 CALL CENTER
TWO DIFFERENT TREES ON POWERLINES REPORTED IN THE
WINDCREST AREA OF TIMBERLAKE DR. TIME ESTIMATED FROM
RADAR.
0614 PM FLASH FLOOD 3 SSE FOREST 37.32N 79.26W
08/02/2018 CAMPBELL VA 911 CALL CENTER
THREE FEET OF WATER NEAR TIMBERLAKE RD AND WOODHAVEN RD
AND A VEHICLE TRAPPED.
0633 PM FLASH FLOOD 2 WSW LYNCHBURG CITY 37.40N 79.18W
08/02/2018 CITY OF LYNCHBURG VA BROADCAST MEDIA
LAKESIDE DRIVE NEAR COLLEGE LAKE HAS HIGH WATER COVERING
THE ROAD. PHOTOS SHARED TO NWS BLACKSBURG TWITTER
ACCOUNT.
0645 PM FLASH FLOOD 3 E FOREST 37.37N 79.23W
08/02/2018 CITY OF LYNCHBURG VA PUBLIC
GRAVES MILL ROAD NEAR INTERSECTION WITH OLD GRAVES MILL
ROAD IN LYNCHBURG IS FLOODED. WATER REPORTED TO BE UP TO
CAR WHEELBASES.
0705 PM FLASH FLOOD 6 NNE EVINGTON 37.31N 79.25W
08/02/2018 CAMPBELL VA TRAINED SPOTTER
SPOTTER REPORTED THE 500 BLOCK OF SUNBURST ROAD IS
IMPASSIBLE WITH AN ESTIMATED FOOT OF WATER COVERING THE
ROAD.
0706 PM TSTM WND DMG 2 W ELKIN 36.26N 80.89W
08/02/2018 WILKES NC 911 CALL CENTER
WILKES COUNTY DISPATCH REPORTED TREES DOWN IN PLEASANT
HILL.
0710 PM TSTM WND DMG 5 NNW ELKIN 36.33N 80.87W
08/02/2018 SURRY NC TRAINED SPOTTER
TREE DOWN ON US ROUTE 21 NEAR OLD HIGHWAY 21 NEAR ELKIN.
TIME ESTIMATED FROM RADAR.
0710 PM FLOOD 5 NNW ELKIN 36.33N 80.87W
08/02/2018 SURRY NC TRAINED SPOTTER
PONDING AND MINOR STREET FLOODING ON ROUTE 21 NEAR OLD
HIGHWAY 21 NEAR ELKIN.
0710 PM NON-TSTM WND DMG 3 ENE MAYFIELD 36.53N 79.52W
08/02/2018 ROCKINGHAM NC 911 CALL CENTER
A TREE WAS DOWNED DUE TO THE COMBINATION OF GUSTY WINDS
AND WET SOIL CONDITIONS.
0710 PM FLASH FLOOD 5 N EVINGTON 37.31N 79.29W
08/02/2018 CAMPBELL VA PUBLIC
BUFFALO CREEK IS WELL OUT OF ITS BANKS AND FLOODING ROUTE
460. ROUTE 460 IS CLOSED AND REQUIRED ONE SWIFT WATER
RESCUE.
0740 PM FLASH FLOOD 6 N EVINGTON 37.31N 79.27W
08/02/2018 CAMPBELL VA 911 CALL CENTER
WATER THIRTEEN INCHES DEEP WAS OBSERVED FLOWING OVER THE
SPILLWAY OF TIMBERLAKE DAM.
0752 PM FLASH FLOOD 5 N EVINGTON 37.30N 79.28W
08/02/2018 CAMPBELL VA BROADCAST MEDIA
SIGNIFICANT FLOODING ACROSS ALUM SPRINGS ROAD.
0800 PM FLASH FLOOD FOREST 37.37N 79.28W
08/02/2018 BEDFORD VA 911 CALL CENTER
REPORTS OF SEVERAL ROADS WASHED OUT OR OVERTOPPED IN THE
FOREST AREA BETWEEN 8PM AND MIDNIGHT. INCLUDING SPRING
LAKE RD, BETHEL CHURCH RD, TERRY PLACE AND GOOSE HOLLOW
RD.
0805 PM FLASH FLOOD 1 WSW ELKIN 36.25N 80.86W
08/02/2018 SURRY NC EMERGENCY MNGR
FOUR TO FIVE FEET OF WATER WAS OBSERVED ACROSS MUCH OF
ELKIN MUNICIPLE PARK AS BIG ELKIN CREEK ROSE OUT OF ITS
BANKS.
0808 PM FLASH FLOOD 1 WSW ELKIN 36.25N 80.86W
08/02/2018 SURRY NC EMERGENCY MNGR
AROUND TWO FEET OF WATER WAS OBSERVED FLOWING OVER
MEMORIAL AND EAST PLEASANT ROADS.
0842 PM FLOOD 3 ESE FOREST 37.35N 79.23W
08/02/2018 CITY OF LYNCHBURG VA PUBLIC
BASEMENT FLOODING AT A RESIDENCE ON SEVEN OAKS DRIVE.
0842 PM FLOOD 3 ESE FOREST 37.35N 79.23W
08/02/2018 CITY OF LYNCHBURG VA PUBLIC
BASEMENT FLOODING AT A RESIDENCE ON SEVEN OAKS DRIVE.
0849 PM FLASH FLOOD 3 ESE FOREST 37.35N 79.23W
08/02/2018 CITY OF LYNCHBURG VA PUBLIC
BASEMENT FLOODING AT A RESIDENCE ON SEVEN OAKS DRIVE.
0858 PM TSTM WND DMG 5 ESE NARROWS 37.30N 80.74W
08/02/2018 GILES VA 911 CALL CENTER
COUPLE TREES DOWN ON FOREST HILL DRIVE NEAR PERISBURG.
TIME ESTIMATED FROM RADAR.
0905 PM TSTM WND DMG PAINT BANK 37.57N 80.28W
08/02/2018 CRAIG VA PUBLIC
TREE DOWN IN PAINT BANK. TIME ESTIMATED FROM RADAR.
1000 PM FLASH FLOOD 2 WSW LYNCHBURG CITY 37.40N 79.18W
08/02/2018 CITY OF LYNCHBURG VA COUNTY OFFICIAL
COLLEGE LAKE HAS FILLED BEYOND ITS CAPACITY AND IS
FLOWING OVER LAKESIDE DRIVE 12 TO 18 INCHES DEEP INTO
BLACKWATER CREEK.
1100 PM FLOOD 1 SSW NARROWS 37.32N 80.82W
08/02/2018 GILES VA 911 CALL CENTER
HIGH WATER ON OLD WOLF CREEK ROAD ALONGSIDE WOLF CREEK.
0647 AM NON-TSTM WND DMG 2 SE BELEWS LAKE 36.28N 80.02W
08/03/2018 ROCKINGHAM NC 911 CALL CENTER
TREE DOWN ON POWER LINE BLOCKING RENN RD NEAR STOKESDALE
0746 AM NON-TSTM WND DMG W REIDSVILLE 36.35N 79.68W
08/03/2018 ROCKINGHAM NC 911 CALL CENTER
TREE DOWN ON ROSEMONT DRIVE
&&
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:04 PM EDT | Areal Flood Advisory | RNK | Pittsylvania | 100 min |
| Aug 4, 3:43 AM EDT | Dense Fog Advisory | RNK | Alleghany, Bath, Bland, Botetourt, Craig, Giles and 11 more | 5 hr |
| Aug 4, 2:58 PM EDT | Special Weather Statement | RNK | Grayson | 47 min |
| Aug 4, 3:14 PM EDT | Special Weather Statement | RNK | Henry | 61 min |
| Aug 4, 3:24 PM EDT | Areal Flood Advisory | RNK | Henry, Patrick | 3 hr |
| Aug 4, 3:31 PM EDT | Areal Flood Advisory | RNK | Grayson | 2 hr |
| Aug 4, 3:47 PM EDT | Special Weather Statement | RNK | Grayson, City of Galax | 43 min |
| Aug 4, 4:18 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 42 min |
| Aug 4, 4:41 PM EDT | Areal Flood Advisory | RNK | Henry, City of Martinsville | 2 hr |
| Aug 4, 4:42 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 49 min |
| Aug 4, 6:17 PM EDT | Areal Flood Advisory | RNK | Patrick | 95 min |
Nearby
Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.